Kentucky, 2004Flash Flood in Kentucky, July 26, 2004
July 26, 2004 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 26, 3:20 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 26, 3:20 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT MON JUL 26 2004
.DISCUSSION...
SFC FEATURES HAVE LOW PRESSURE RIDING UP WESTERN SPINE OF
APPALACHIANS...WITH TRAILING FRONTAL BOUNDARY DRAPED ACROSS CNTRL KY
AND TN. LARGE SWATH OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
ALONG AND EAST OF FRONTAL BOUNDARY. LIGHTER SCATTERED RAIN SHOWERS
BEHIND SYSTEM...SUPPORTED BY UPPER LEVEL LOW...TROUGH MOVING INTO
THE MIDWEST TOWARDS THE OHIO VALLEY.
BOTH ETA AND GFS INITIALIZED WELL AND BOTH MODELS DID WELL WITH 18Z
VERIFICATION. OVERALL...WOUND UP LEANING TOWARDS GFS AS IT HAS BEEN
A BIT MORE CONSISTENT. INTERESTINGLY ENOUGH...BOTH MODELS HANDLE
UPPER LEVEL FEATURE SIMILARLY THROUGH FIRST SEVERAL PERIODS. GOOD
AGREEMENT IN UPPER LEVEL FEATURES PUTS SOUTHEASTERN ZONES IN AREA OF
SPECIAL CONCERN AS AREA OF HEAVY RAIN SHOULD DEVELOP OVERNIGHT. GOOD
UPPER LEVEL SUPPORT WITH RRQ OF JET OVER THAT AREA. SFC BOUNDARY
ALSO OVER THAT AREA...AND THERE IS A HINT OF A SMALL LLJ...AROUND
20KTS SHOULD CONTRIBUTE TO DECENT LL CONVERGENCE. FCST SOUNDINGS
SHOW DECENT INSTABILITY AND PWS AROUND 1.7 INCHES. HAVE LOW LCL
AND FREEZING LEVEL IS HIGH. WITH DEEP LAYER OF MOISTURE IN
PLACE...INGREDIENTS ARE ALL THERE FOR SOME HEAVY RAIN.
CONSIDERED FFA FOR THOSE AREAS SEEING RAIN NOW AND THOSE AREAS TO
THE SOUTHEAST. HOWEVER...WHILE CURRENT ACTIVITY IS MOVING OVER
AREAS THAT HAVE SEEN THE MOST RAIN...THERE IS A DEFINITE MOVEMENT OF
THE LINE TO THE EAST IN RESPONSE TO THE UPPER LEVEL LOW...NOW MOVING
MORE QUICKLY PER WATER VAPOR IMAGERY. ALSO...OVERALL COVERAGE IS NOT
ALL THAT GREAT AND AREAS TO THE SOUTHEAST HAVE SEEN LITTLE IF ANY
RAIN THUS FAR WITH FLASH FLOOD GUIDANCE STILL RELATIVELY HIGH. SO
ULTIMATELY DECIDED TO JUST MENTION LOCALLY HEAVY RAIN IN THE
ZONES...AND THE HWO FOR NOW. BUT EVENING SHIFT SHOULD KEEP FFA IN
MIND...AND IF EVENING PRECIP REPORTS SHOW EXCESSIVE RAINFALL
TOTALS...AN FFA WOULD PROBABLY BE A GOOD IDEA.
STAYED CLOSE TO GUIDANCE FOR TEMPS AS THERE WAS GENERALLY GOOD
AGREEMENT. WENT SLIGHTLY HIGHER THAN MAV GUIDANCE FOR DAILY HIGHS
AS IT SEEMS TOO LOW IN THE COOLER...NORTHWEST FLOW SCENARIO.
LONG TERM...NOT MUCH TO CHANGE. MODELS VERY CONSISTENT THROUGH THE 7
DAY PERIOD. DID ADJUST TEMPS UP A BIT FOR THE END OF THE WEEK AS
MODELS HINT AT UPPER LEVEL TROUGH LIFTING TO THE NORTHEAST AT A
SLIGHTLY FASTER RATE...THUS ALLOWING MOISTURE AND HEAT TO RETURN A
BIT QUICKER WITH RETURN FLOW.
PREVIOUS DISCUSSIONS...
1104 AM EDT MON JUL 26 2004
NEARLY OVC SKY WILL KEEP TEMPS DEPRESSED TODAY. NOT MUCH CHC FOR
MORE THAN 2-3 DEG OF HEATING. SOUNDINGS NOT IMPRESSIVE...WITH
LIMITED INSTABILITY AND VERY LOW CAPE. SHRA ACTIVITY THIS AFTERNOON
SHOULD BE WIDESPREAD BUT TSRA WILL BE LIMITED AND +TS SHOULD BE
NON-EXISTENT. SUFFICIENT MIXING HAS OCCURRED TO ELIMINATE FOG AND
WILL REMOVE FROM ZONE FCST. REST OF FCST LOOKS GOOD AND COULD SEE NO
REASON TO CHANGE.
524 AM EDT MON JUL 26 2004
SURFACE ANALYSIS SHOWS SURFACE LOW TO THE EAST OF JKL WITH INVERTED
TROF EXTENDING FROM CENTRAL TENNESSEE NORTHEAST INTO WESTERN PA.
GFS AND ETA MODELS ARE IN GOOD AGREEMENT ONCE AGAIN...ON THE SFC AND
ALOFT. PREVIOUS FORECAST WAS IN EXCELLENT SHAPE...SO ONLY MADE A FEW
TIMING ADJUSTMENTS TO END PRECIP EARLIER ON TUESDAY AND TWEAKED THE
TEMP GRIDS DOWN A DEGREE OR TWO FOR TODAY.
FOR POPS TODAY...WENT CATEGORICAL ACROSS THE BOARD...AFTER A BRIEF
LULL THIS MORNING...SHOWERS AND THUNDERSTORMS WILL REDEVELOP...WITH
THE SFC TROF SLOWLY PROGRESSING THROUGH THE CWA COMBINED WITH
DIVERGENCE ALOFT. WITH ABUNDANT MOISTURE AND ONLY WEAK INSTABILITY
WILL ONCE AGAIN HIGHLIGHT THE CHANCE OF ISOLATED FLASH FLOODING IN
THE HWO...WITH THE HEAVIEST RAIN TODAY EXPECTED IN THE FAR SERN
AREAS OF THE CWA. THE HEAVIEST SWATH OF RAIN YESTERDAY FELL ACROSS
CENTRAL AREAS OF THE CWA.
TUESDAY...WENT WITH A BLEND OF GFS/ETA. ENDED POPS FROM WEST TO EAST
AS THE UPPER LEVEL LOW AND H5 TROF PULLS OFF TO THE NE. HIGH
PRESSURE BUILDS IN ON WEDNESDAY.
FOR TEMPS...WITH ABUNDANT CLOUD COVER TEMPERATURES WILL BE 5 TO 10
DEGREES BELOW NORMAL TODAY. GENERALLY STAYED CLOSE TO THE MAV
NUMBERS FOR THE SHORT TERM. TEMPERATURES WILL MODERATE THROUGH THE
END OF THE WORKWEEK AND RETURN TO NEAR NORMAL HIGHS FOR THE END OF
JULY.
&&
.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RAY
Hazardous weather outlook, Jul 26, 3:39 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
439 PM EDT MON JUL 26 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
439 PM EDT MON JUL 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SOME STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL. ISOLATED FLASH FLOODING WILL BE A
THREAT THROUGH THE EVENING AND INTO THE OVERNIGHT...ESPECIALLY IN
AREAS THAT RECEIVED HEAVY RAIN YESTERDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE FORECAST FOR TUESDAY. SOME LOCALLY HEAVY RAIN IS
POSSIBLE FOR AREAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY AND
ISOLATED FLASH FLOODING WILL BE A THREAT...ESPECIALLY DURING THE
MORNING HOURS.
THUNDERSTORMS ARE ALSO IN THE FORECAST FOR SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN EXCESSIVE RAINFALL AMOUNTS.
RAY
Flash Flood, Jackson
- When
- July 26, 3:41 PM EST to 5:00 PM EST
- Where
- Jackson County, Tyner
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Two to three feet of water was across the road at the junction of Highways 421 and 30.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, July 26, 20041 death · 2 injured · 1 event
- Flash Flood in West Virginia, July 26, 2004$900,000 · 1 event
- Flash Flood in Alabama, July 26, 2004$500,000 · 1 event
- Flash Flood in Alabama, July 26, 2004$75,000 · 1 event
- Flash Flood in North Carolina, July 26 to 27, 2004$50,000 · 1 event
- Damaging Wind and Lightning Strike in Georgia, July 26, 2004$45,000 · 50 kt wind · 2 events
- Damaging Wind in Alabama, July 26, 2004$15,000 · 55 kt wind · 1 event
- Flood in Texas, July 26, 20041 event
- Flood in Pennsylvania, July 26, 20041 event
- Flood in Pennsylvania, July 26, 20041 event
- Flood in Pennsylvania, July 26, 20041 event
- Hail in Idaho, July 26, 20040.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417470.